Pennsylvania, 2015

Damaging Winds in Pennsylvania, September 4, 2015

September 4, 2015 · NWS CLE · 3 events in 2 counties and zones

A warm front from low pressure over the plains lifted north across the upper Ohio Valley on September 4th. Showers and thunderstorms develop in response to this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front from low pressure over the plains lifted north across the upper Ohio Valley on September 4th. Showers and thunderstorms develop in response to this front. A few of the stronger storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 4, 6:44 PM EST, 46 minutes earlier.

Area forecast discussion, Sep 4, 6:44 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
744 PM EDT FRI SEP 4 2015

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE OVER THE CENTRAL GREAT LAKES WILL
WEAKEN INTO SUNDAY. A BROAD AREA OF HIGH PRESSURE AT THE SURFACE
AND ALOFT FROM THE MIDWEST TO EASTERN CANADA WILL REMAIN NEARLY
STATIONARY THROUGH LABOR DAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
STORM COVERAGE OVER THE AREA WILL CONTINUE TO WEAKEN AS AIRMASS
LOOSES DAYTIME HEATING. IR IMAGERY SHOWS CLOUD TOPS WARMING INDICATIVE
OF WEAKENING AND THE LIGHTENING HAS FALLEN OFF. THE EASTERN
COUNTIES REMAIN MORE STABLE AND STORMS IN PA THAT ARE ADVECTING
NORTHWEST ARE SUB-SEVERE. FOR THE REST OF THE NIGHT WILL CONTINUE
WITH AN ISOLATED CHANCE FOR STORMS MAINLY IN THE NORTHWEST AS A
WEAK UPPER LEVEL TROUGH REMAINS OVER MICHIGAN. CAN'T COMPLETELY
RULE OUT MORE CONVECTION BEING TRIGGERED OVERNIGHT IF ANOTHER
PIECE OF ENERGY DIVES SOUTH. OTHERWISE IT LOOKS LIKE ANOTHER
WARM NIGHT WITH LOWS GENERALLY IN THE MIDDLE 60S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
THE UPPER LEVEL LOW WILL SLOWLY WEAKEN INTO EARLY SUNDAY. STILL
MAY SEE SOME ISOLATED/SCATTERED CONVECTION ALONG THE LAKE BREEZE
AND WITH SOME LOCALIZED CONVERGENCE OVER THE HILLS. BY MONDAY IT
APPEARS THAT THE THREAT OF THUNDERSTORMS WILL BE MINIMAL AND DO
NOT PLAN TO MENTION THE CONVECTION. IT WILL CONTINUE TO BE HOT FOR
THIS TIME OF YEAR WITH HIGHS IN THE UPPER 80S ANTICIPATED.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
OVERALL UPPER LEVEL PATTERN IS CHANGING ONCE AGAIN AND NOT
PARTICULARLY IN OUR FAVOR IF ONE LIKES WARM WEATHER. UPPER LEVEL
RIDGE IS EXPECTED TO BEGIN TO BREAK DOWN ALLOWING UPPER LEVEL FLOW
TO TREND TOWARD MORE ZONAL FLOW ACROSS THE LOWER 48. A TROUGH WILL
MOVE SOUTHEAST OUT OF SOUTHWEST CANADA AND BEGIN TO DIG INTO THE
EASTERN UNITED STATES BY THE END OF THE WEEK.

THIS PATTERN SHAPING UP WILL SEND A COLD FRONT SOUTHEAST ACROSS THE
FORECAST AREA TUESDAY AND BECOME NEARLY STATIONARY THROUGH
WEDNESDAY. EVENTUALLY THE FRONT WILL BEGIN TO SHIFT SOUTHEAST AND
MOVE OUT OF THE AREA. LOW PRESSURE WILL DEVELOP AND MOVE EAST
THROUGH THE CENTRAL GREAT LAKES REGION FORCING YET ANOTHER COLD
FRONT EAST ACROSS THE REGION THURSDAY NIGHT. MUCH COOLER AIR WILL
FOLLOW THE SECONDARY COLD FRONT.

FIRST FRONT WILL BRING WITH IT SOME LIMITED MOISTURE AND A CHANCE
FOR SHOWERS AND THUNDERSTORMS. THEN...DRIER AIR WILL PUSH EAST AHEAD
OF THE LOW PRESSURE SYSTEM AND REINFORCING COLD FRONT ENDING THE
THREAT FOR PRECIPITATION. SO WILL KEEP THINGS DRY AT THE END OF THE
FORECAST.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
UPPER LOW EMBEDDED WITHIN A GENERAL RIDGE ACROSS THE GREAT LAKES
IS FAVORING SCATTERED CONVECTION ACROSS THE AREA. GENERAL TRENDS
HAVE SHOWN WEAKENING ALTHOUGH STORMS REMAIN NEAR THE FDY AREA AND
WERE MOVING TOWARD KERI FROM THE SE. EXPECT SHOWERS AND POSSIBLY A
THUNDERSTORM TO BE IN THE KFDY AREA THROUGH ABOUT 02Z OR SO. ALSO
GAVE KERI A TWO HOUR WINDOW FOR THE STORMS TO REACH THE TERMINAL
VCNTY. OTHERWISE TERMINALS VFR TO START WITH A LIGHT FOG
DEVELOPING AFTER 06Z-09Z TIME FRAME DROPPING CONDITIONS TO MVFR.
ALLOWED FOR A PERIOD OF IFR NEAR SUNRISE. SATURDAY WILL GO WITH
VFR FOR NOW WITH MAINLY ISOLATED CONVECTION EXPECTED.

OUTLOOK...AREAS OF NON VFR EACH MORNING IN FOG AND HAZE.

&&

.MARINE...
LAKE ERIE LOOKS LIKE IT WILL BE RATHER QUIET FOR THE NEXT
SEVERAL DAYS. NOT EXPECTING ANY AIR MASS CHANGES THROUGH AT LEAST
TUESDAY SO MUCH OF THE SAME. POSSIBILITY FOR SCATTERED SHOWERS AND
THUNDERSTORMS EXPECT TONIGHT AND TOMORROW. OTHERWISE...TRYING TO
QUIET THE THUNDERSTORM ACTIVITY DOWN OVER THE LATTER PART OF THE
HOLIDAY WEEKEND. NO SMALL CRAFT ADVISORIES EXPECTED THROUGH THE
PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...JAMISON/MULLEN
SHORT TERM...MULLEN
LONG TERM...LOMBARDY
AVIATION...TK
MARINE...LOMBARDY
Hazardous weather outlook, Sep 4, 3:12 PM EST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
412 PM EDT FRI SEP 4 2015

OHZ003-006>011-017>020-027>031-036>038-047-052015-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-MORROW-
HOLMES-KNOX-
412 PM EDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE EVENING. STRONG DAMAGING WINDS WILL BE POSSIBLE. THE STORMS
WILL BE SLOW MOVING AND MAY PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LEZ061-142>149-162>169-052015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
412 PM EDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ012>014-021>023-032-033-089-PAZ001>003-052015-
LAKE-GEAUGA-ASHTABULA INLAND-SUMMIT-PORTAGE-TRUMBULL-STARK-MAHONING-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
412 PM EDT FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 4, 1:45 PM EST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CLEVELAND OH
245 PM EDT FRI SEP 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             5 S FREMONT             41.28N 83.11W
09/03/2015  E0.88 INCH       SANDUSKY           OH   TRAINED SPOTTER

0225 PM     HAIL             2 N TIFFIN              41.15N 83.18W
09/03/2015  E1.00 INCH       SENECA             OH   EMERGENCY MNGR

0255 PM     HAIL             WOOSTER                 40.82N 81.93W
09/03/2015  E0.25 INCH       WAYNE              OH   TRAINED SPOTTER

0305 PM     TSTM WND DMG     SMITHVILLE              40.86N 81.86W
09/03/2015                   WAYNE              OH   TRAINED SPOTTER

            2 LARGE TREES DOWNED

0305 PM     HAIL             SMITHVILLE              40.86N 81.86W
09/03/2015  E0.25 INCH       WAYNE              OH   TRAINED SPOTTER

            WIND GUST ESTIMATED TO 50 MPH AND VERY HEAVY RAIN WITH A
            TSTM.

0410 PM     TSTM WND DMG     3 S GREEN               40.89N 81.44W
09/03/2015                   STARK              OH   EMERGENCY MNGR

            STARK EMA REPORTED SEVERAL TREES DOWN ON UTILITY TRAILER
            IN GREEN. LIGHTNING MAY HAVE STRUCK A HOME.

0415 PM     TSTM WND DMG     2 N GREEN               40.97N 81.44W
09/03/2015                   SUMMIT             OH   TRAINED SPOTTER

            MULTIPLE TREES DOWN. PEA-SIZED HAIL.

0420 PM     TSTM WND DMG     4 NW MEADVILLE          41.69N 80.20W
09/03/2015                   CRAWFORD           PA   911 CALL CENTER

            TWO TREES DOWN IN SUMMIT AND VERNON TWP.

0845 PM     TSTM WND DMG     2 SW BONO               41.62N 83.30W
09/03/2015                   OTTAWA             OH   PUBLIC

            FOUR LARGE HEALTHY TREES SNAPPED OR UPROOTED IN
            CURTICE/JERUSALEM TWP.

&&

SEFCOVIC
Special weather statement, Sep 4, 2:37 PM EST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
337 PM EDT FRI SEP 4 2015

OHZ027-036-042030-
MARION-WYANDOT-
337 PM EDT FRI SEP 4 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MARION AND
WYANDOT COUNTIES...

AT 336 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES SOUTHEAST OF VANLUE TO 6 MILES SOUTHWEST OF
RICHWOOD...AND MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 45 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MARION...UPPER SANDUSKY...PROSPECT...SYCAMORE...LA RUE...MORRAL...
MARSEILLES...CAREY...NEVADA...NEW BLOOMINGTON...GREEN CAMP...
WHARTON...HARPSTER AND KIRBY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4044 8325 4051 8325 4051 8342 4068 8342
      4070 8344 4071 8349 4082 8350 4082 8352
      4090 8351 4091 8348 4099 8346 4099 8311
      4044 8312
TIME...MOT...LOC 1936Z 254DEG 15KT 4090 8341 4037 8340

SEFCOVIC
Special weather statement, Sep 4, 2:44 PM EST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
344 PM EDT FRI SEP 4 2015

OHZ006>008-042015-
OTTAWA-WOOD-SANDUSKY-
344 PM EDT FRI SEP 4 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SANDUSKY...OTTAWA AND
EAST CENTRAL WOOD COUNTIES...

AT 344 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES WEST OF WOODVILLE TO 6 MILES SOUTHEAST OF OAK
HARBOR...AND MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 45 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
FREMONT...PORT CLINTON...BELLEVUE...CLYDE...OAK HARBOR...
GIBSONBURG...GENOA...WOODVILLE...ELMORE...GREEN SPRINGS...
BALLVILLE...PEMBERVILLE...LUCKEY...BRADNER...RISINGSUN...LINDSEY...
ROCKY RIDGE...CLAY CENTER...HELENA AND BURGOON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4146 8334 4150 8341 4162 8341 4162 8311
      4152 8298 4151 8299 4152 8289 4159 8284
      4153 8282 4150 8273 4151 8281 4146 8304
      4145 8304 4142 8294 4145 8285 4126 8284
      4125 8342 4146 8354
TIME...MOT...LOC 1944Z 280DEG 18KT 4142 8349 4145 8306

JAMISON
Local storm report, Sep 4, 3:39 PM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
439 PM EDT FRI SEP 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     1 W FREMONT             41.35N 83.13W
09/04/2015  E45.00 MPH       SANDUSKY           OH   TRAINED SPOTTER

            SANDUSKY COUNTY SKYWARN REPORTED 40-45 MPH WIND GUST WEST
            OF FREMONT.

0400 PM     HAIL             FREMONT                 41.35N 83.11W
09/04/2015  E0.75 INCH       SANDUSKY           OH   TRAINED SPOTTER

            SANDUSKY COUNTY SKYWARN REPORTED 3/4 INCH HAIL IN
            FREMONT.

0420 PM     TSTM WND GST     CLYDE                   41.31N 82.98W
09/04/2015  E45.00 MPH       SANDUSKY           OH   TRAINED SPOTTER

            SKYWARN REPORTED 45 MPH WIND GUST IN CLYDE. DIME SIZED
            HAIL WAS ALSO REPORTED.

&&

SEFCOVIC
Local storm report, Sep 4, 3:41 PM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
441 PM EDT FRI SEP 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             2 S GREEN SPRINGS       41.23N 83.05W
09/04/2015  E0.25 INCH       SENECA             OH   EMERGENCY MNGR

            RELAYED BY SENECA COUNTY EMA.

&&

SEFCOVIC
Local storm report, Sep 4, 3:53 PM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
453 PM EDT FRI SEP 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     CLYDE                   41.31N 82.98W
09/04/2015                   SANDUSKY           OH   PUBLIC

            LARGE PORTION OF TREE FELL ONTO TRUCK IN CLYDE. REPORT
            VIA SOCIAL MEDIA.

&&

SEFCOVIC

The radar

The Buffalo radar (KBUF), 147 km away, was scanning. The volume nearest the first event began at 00:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
September 4, 7:30 PM EST
Where
Crawford County, Spartansburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.830, -79.700

Thunderstorm winds downed a tree.

Thunderstorm Wind, Erie

When
September 4, 7:45 PM EST
Where
Erie County, Corry
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
41.920, -79.630

Thunderstorm winds estimated to be at least 60 mph downed several trees and large limbs A couple utility poles were also toppled. At least one road had to be closed because of blockages.

Thunderstorm Wind, Erie

When
September 4, 7:57 PM EST
Where
Erie County, Mill Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.880, -79.970

Thunderstorm winds downed a large tree which took out some power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602734, 602735, 602736.